A 56-year-old man with dementia was admitted to an academic medical center from a nursing home for replacement of a percutaneous endoscopic gastrostomy (PEG) tube, which had become dislodged and was no longer functioning. The patient had a distant history of an intracardiac mural thrombus and was on long-term anticoagulation with warfarin. At the time of admission, his international normalized ratio (INR) was 1.4 (the INR is a measure of anticoagulation intensity in patients treated with warfarin). Since the goal INR was 2.0–3.0, he was not adequately anticoagulated and was at risk for stroke from the cardiac thrombus.
He underwent successful PEG tube replacement on hospital day one. Later that day, the resident on the team decided to prescribe warfarin 10 mg per day (an increase over his usual dose of 5 mg/day) for 3 days to try to increase his INR into the target range.
On hospital day two, when the resident and intern were rounding with the attending, they discussed the plan for ongoing anticoagulation. As the patient had been on warfarin for many years, the attending wanted to confirm that the intracardiac thrombus was still present to justify ongoing anticoagulation. The attending stated clearly to the resident that they should stop the warfarin until they could obtain an echocardiogram of the heart.
This academic medical center had a robust computerized physician order entry (CPOE) system that allowed providers to enter orders using handheld devices and smartphones. While the team was rounding with the attending, the resident was able to enter orders in real time as team members evaluated patients.
When the attending stated they should stop the anticoagulation for this patient, the resident began to enter the order into her smartphone. As she was entering the order, the resident received a text message from a friend regarding an upcoming party, and she confirmed her attendance through text messaging. The team moved on to the next problem.
The resident never completed the order to discontinue the warfarin, and the patient continued to receive 10 mg each day for the next 3 days. Because everyone on the team thought the medication had been stopped, no one checked the patient's INR. In addition, because of the robust CPOE system, neither the intern nor resident reviewed the medication list for the next few days so no one recognized that the patient was still receiving the warfarin.
On hospital day four, the patient developed shortness of breath, tachycardia, and hypotension (low blood pressure). An echocardiogram revealed hemopericardium (blood filling the sack around the heart) with evidence of tamponade (pressure from the blood limiting his heart function). He required emergency open heart surgery (pericardiocentesis and pericardial window) to remove the blood. His INR was 8.5 at the time, indicating he was overanticoagulated—his blood was too thin. The team felt he had suffered spontaneous bleeding into the pericardium from receiving the extra doses of warfarin.
The patient survived the operation and ultimately was discharged back to the nursing home after a 3-week hospital stay.
1. Cebul RD, Love TE, Anil K, Jain AK, Hebert CJ. Electronic health records and quality of diabetes care. N Engl J Med. 2011;365:825-833. [go to PubMed]
2. Halamka JD. Bring your own device. Life as a Healthcare CIO. October 3, 2011. [Available at]
3. Versel N. Report: 94 percent of docs have smartphones, but communication gaps persist. Fierce Mobile Healthcare. July 27, 2010. [Available at]
4. Dolan B. 72 percent of US physicians use smartphones. MobiHealthNews. May 5, 2010. [Available at]
5. Franko OI. Smartphone apps for orthopaedic surgeons. Clin Orthop Relat Res. 2011;469:2042-2048. [go to PubMed]
6. LaBounty TM, Kim RJ, Lin FY, Budoff MJ, Weinsaft JW, Min JK. Diagnostic accuracy of coronary computed tomography angiography as interpreted on a mobile handheld phone device. JACC Cardiovasc Imaging. 2010;3:482-490. [go to PubMed]
7. Lurie Y, Fainmesser P, Yosef M, Bentur Y. Remote identification of poisonous plants by cell-phone camera and online communication. Isr Med Assoc J. 2008;10:802-803. [go to PubMed]
8. O'Connor C, Friedrich JO, Scales DC, Adhikari NK. The use of wireless e-mail to improve healthcare team communication. J Am Med Inform Assoc. 2009;16:705-713. [go to PubMed]
9. Wu R, Rossos P, Quan S, et al. An evaluation of the use of smartphones to communicate between clinicians: a mixed-methods study. J Med Internet Res. 2011;13:e59. [go to PubMed]
10. León SA, Fontelo P, Green L, Ackerman M, Liu F. Evidence-based medicine among internal medicine residents in a community hospital program using smart phones. BMC Med Inform Decis Mak. 2007;7:5. [go to PubMed]
11. Richards JD, Harris T. Beam me up Scotty! Impact of personal wireless communication devices in the emergency department. Emerg Med J. 2011;28:29-32. [go to PubMed]
12. Horng S, Nathanson, L. iPad use at the bedside can decrease time spent at a computer. Acad Emerg Med. 2011;18(suppl 1):S103.
13. Park HI, Min WK, Lee W, et al. Evaluating the short message service alerting system for critical value notification via PDA telephones. Ann Clin Lab Sci. 2008;38:149-156. [go to PubMed]
14. Berner ES, Houston TK, Ray MN, et al. Improving ambulatory prescribing safety with a handheld decision support system: a randomized controlled trial. J Am Med Inform Assoc. 2006;13:171-179. [go to PubMed]
15. Sintchenko V, Iredell JR, Gilbert GL, Coiera E. Handheld computer-based decision support reduces patient length of stay and antibiotic prescribing in critical care. J Am Med Inform Assoc. 2005;12:398-402. [go to PubMed]
16. Brady RR, Fraser SF, Dunlop MG, Paterson-Brown S, Gibb AP. Bacterial contamination of mobile communication devices in the operative environment. J Hosp Infect. 2007;66:397-398. [go to PubMed]
17. Halamka JD. Safe wireless practices. Life as a Healthcare CIO. December 26, 2007. [Available at]
18. Westbrook JI, Woods A, Rob MI, Dunsmuir WT, Day RO. Association of interruptions with an increased risk and severity of medication administration errors. Arch Intern Med. 2010;170:683-690. [go to PubMed]